Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 311, NWS Atlanta, GA

July 10, 2003Cobb County, Fulton County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 10, 2003, 4:29 PM EDT for Cobb County, Fulton County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 4:29 PM EDT (20:29 UTC)
Expired
Jul 10, 2003, 5:00 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Cobb County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 60 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 11:20 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1832 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 102029
SVRATL
GAC067-121-102100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
428 PM EDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COBB COUNTY IN NORTH CENTRAL GEORGIA
  CENTRAL FULTON COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 500 PM EDT

* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SMYRNA...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...AUSTELL...
FAIR OAKS...MABLETON...MARIETTA...SANDY SPRINGS...SMYRNA AND VININGS.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

THIS STORM CONTAINS VERY HEAVY RAIN. EXPECT 1 INCH OF RAIN IN
LESS THAN AN HOUR. THIS CAN CAUSE BRIEF FLOODING OF ROADS.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3397 8464 3379 8466 3380 8435 3398 8434

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:10 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 10, 3:10 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT THU JUL 10 2003

.OVERVIEW...LARGE UPPER LEVEL RIDGE OVER THE SOUTHWEST WITH
DOWNSTREAM TROUGH OVER THE EASTERN U.S. WE WILL STAY IN MOIST
UNSTABLE AIR WITH SERIES OF SHORT WAVES AFFECTING MAINLY NORTH
GEORGIA.

.SHORT TERM...THUNDERSTORMS HAVE ALREADY LED TO SOME FLASH FLOODING
IN THE MOUNTAINS...AND ANOTHER AREA OF CONVECTION IN WEST ALABAMA
SHOULD MOVE INTO THE AREA SOUTH OF ATLANTA THIS EVENING. MORE
CONVECTION FRIDAY AHEAD OF A COLD FRONT. FORECAST PROBLEM IS HOW FAR
THE FRONT MAKES IT INTO GEORGIA AND HOW LONG THE ASSOCIATED DRY AIR
BEHIND IT WILL REMAIN IN NORTH GEORGIA. ETA/GFS DIFFER ON SPEED OF
MOISTURE RETURN FROM THE WEST. ETA IS FASTER WHICH WOULD BRING GOOD
POPS INTO NORTHWEST GEORGIA BY SATURDAY AFTERNOON. GFS IS SLOWER
AND WOULD DELAY MOISTURE UNTIL SATURDAY EVENING. IN LIGHT OF THE
CONTINUING CONFLICT WILL KEEP FORECAST ABOUT AS IS WHICH WILL BE DRY
FRIDAY NIGHT AND SATURDAY MORNING...AND A SLIGHT CHANCE IN THE NORTH
SATURDAY AFTERNOON. NORTHEAST LEAST LIKELY TO SEE MOISTURE SATURDAY
AFTERNOON SO WILL KEEP POPS OUT UNTIL THE EVENING. CENTRAL GEORGIA
NEVER DOES DRY OUT AT ALL SO POPS CONTINUE.

.EXTENDED...BY SUNDAY MOISTURE ALREADY BACK IN THE PICTURE WITH
TYPICAL SUMMERTIME WEATHER THROUGH THE EXTENDED PERIOD.

.PRELIMINARY POINT TEMPS/POPS...

KATL 70 86 69 88 / 60 50 20 20
KAHN 71 87 69 89 / 50 50 20 20
KGVL 69 85 68 87 / 60 50 10 20
KRMG 70 87 68 90 / 70 50 10 10
KCSG 73 90 71 91 / 30 40 20 30
KMCN 72 90 72 91 / 30 40 20 20

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

26
Hazardous weather outlook, Jul 10, 11:27 AM EDT, 5 hours 2 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1127 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

A FEW SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EARLY EVENING.

.SYNOPSIS...
HIGH PRESSURE ACROSS THE AREA WILL WEAKEN THROUGH TONIGHT AS A SLOW
MOVING COLD FRONT MOVES TO THE OHIO TO LOWER MISSISSIPPI VALLEYS.
WEAK LOW PRESSURE FROM THE CAROLINAS INTO EAST GEORGIA WILL CONTINUE
TODAY.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE DAMAGING WINDS AND
LIGHTNING.  LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.

.DISCUSSION...
AN UPPER LEVEL WAVE ACROSS NORTHERN MISSISSIPPI WILL SWING ACROSS
THE REGION THIS AFTERNOON AND EARLY EVENING.  IN ADDITION...CAPES
ARE EXPECTED TO RANGE BETWEEN 2000 AND 3000 WITH LIFTED INDICES OF
-4 TO -8.  THIS COMBINATION OF UPPER ATMOSPHERE SUPPORT AND
INSTABILITY AT THE SURFACE WILL PROVIDE SHOWERS AND THUNDERSTORMS
ACROSS MOST OF NORTH GEORGIA AND PARTS OF CENTRAL GEORGIA.  SOME OF
THESE STORMS MAY REACH SEVERE LIMITS.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jul 10, 2:46 PM EDT, 1 hour 43 minutes before
GAZ022-033-101930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
246 PM EDT THU JUL 10 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING...
SMALL HAIL AND GUSTY WINDS IN FORSYTH AND FULTON COUNTIES UNTIL 330
PM EDT...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALPHARETTA...MOVING NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE ROSWELL AND
CUMMING.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 10, 3:24 PM EDT, 1 hour 5 minutes before
GAZ022-023-102015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 PM EDT THU JUL 10 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING...HEAVY RAIN...
SMALL HAIL AND GUSTY WINDS IN FORSYTH AND HALL COUNTIES UNTIL 415 PM
EDT...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM SOUTHWEST OF CUMMING TO GAINESVILLE...MOVING
NORTHEAST AT 15 MPH.

VERY HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS...MOTORISTS
SHOULD BE VERY CAREFUL DURING THIS EVENINGS RUSH HOUR RIDE HOME.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 10, 3:45 PM EDT, 44 minutes before
GAZ031-032-102030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 PM EDT THU JUL 10 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING...HEAVY RAIN...
SMALL HAIL AND GUSTY WINDS IN PAULDING AND COBB COUNTIES UNTIL 430
PM EDT...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DALLAS...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE HIRAM...
KENNESAW....MARIETTA AND ACWORTH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 10, 4:06 PM EDT, 23 minutes before
GAZ019-030-102045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
406 PM EDT THU JUL 10 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING...HEAVY RAIN...
SMALL HAIL AND GUSTY WINDS IN POLK AND FLOYD COUNTIES UNTIL 445 PM
EDT...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM NEAR CEDARTOWN TO CAVE SPRING AND ROME...
MOVING EAST AT 15 MPH.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN LOW
LYING AREAS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 10, 4:19 PM EDT, 10 minutes before
GAZ051-062-102100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
419 PM EDT THU JUL 10 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING...HEAVY RAIN...
SMALL HAIL AND GUSTY WINDS IN WARREN AND TALIAFERRO COUNTIES UNTIL
500 PM EDT...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN CRAWFORDVILLE AND WARRENTON JUST SOUTH
OF I-20...MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE NORWOOD AND CAMAK.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 10, 4:24 PM EDT, 5 minutes before
GAZ049-059-060-102115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
424 PM EDT THU JUL 10 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING...HEAVY RAIN...
SMALL HAIL AND GUSTY WINDS IN PUTNAM...JASPER AND MORGAN COUNTIES
UNTIL 515 PM EDT...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN COVINGTON AND MONTICELLO...MOVING EAST
AT 15 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE MANSFIELD...
PENNINGTON AND RUDDEN.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 11:55 AM EDTSevere Thunderstorm WarningFFCOconee35 min
Jul 10, 2:36 PM EDTFlash Flood WarningFFCDawson, Pickens114 min
Jul 10, 5:05 PM EDTSevere Thunderstorm WarningFFCFulton25 min
Jul 10, 5:15 PM EDTSevere Thunderstorm WarningFFCDeKalb45 min
Jul 10, 5:18 PM EDTFlash Flood WarningFFCCobb, Fulton87 min
Jul 10, 5:38 PM EDTFlash Flood WarningFFCDeKalb97 min
Jul 10, 6:24 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta, Douglas, Fulton36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.